Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 35, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Sep 20, 2008, 3:58 AM MDT for 9 counties in North Dakota. It took effect at Sep 20, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2008, 3:58 AM MDT (09:58 UTC)
- In effect from
- Sep 20, 2008, 11:00 AM MDT
- Expired
- Sep 20, 2008, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4047 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 200958 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 458 AM CDT SAT SEP 20 2008 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND DRY VEGETATION... .LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH... AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH TEMPERATURES IN THE MID 80S. THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. NDZ017-018-031>033-040-041-043-044-201800- /O.UPG.KBIS.FW.A.0015.080920T1700Z-080921T0200Z/ /O.NEW.KBIS.FW.W.0035.080920T1700Z-080921T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 458 AM CDT SAT SEP 20 2008 /358 AM MDT SAT SEP 20 2008/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING. GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW 20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY VEGETATION... WILL COMBINE TO CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JP MARTIN
3 follow-up statements
000 WWUS83 KBIS 201715 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1215 PM CDT SAT SEP 20 2008 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND DRY VEGETATION... .LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH... AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH TEMPERATURES IN THE MID 80S. THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. NDZ017-018-031>033-040-041-043-044-210115- /O.CON.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 1215 PM CDT SAT SEP 20 2008 /1115 AM MDT SAT SEP 20 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW 20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY VEGETATION... WILL COMBINE TO CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ WAA
000 WWUS83 KBIS 201921 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 221 PM CDT SAT SEP 20 2008 ...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR SOUTHWEST AND WEST CENTRAL NORTH DAKOTA DUE TO GUSTY WINDS LOW HUMIDITIES AND DRY VEGETATION... .LOW PRESSURE IN MONTANA AND HIGH PRESSURE OVER MANITOBA WILL CONTRIBUTE TO INCREASING SOUTHEAST WINDS OF 15 TO 30 MPH... AFTERNOON RELATIVE HUMIDITIES LESS THAN 20 PERCENT...AND HIGH TEMPERATURES IN THE MID 80S. THESE WEATHER CONDITIONS...COUPLED WITH DRY VEGETATION...WILL CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. NDZ017-018-031>033-040-041-043-044-210200- /O.CON.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 221 PM CDT SAT SEP 20 2008 /121 PM MDT SAT SEP 20 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. GUSTY SOUTHEAST WINDS AT 15 TO 30 MPH...RELATIVE HUMIDITIES BELOW 20 PERCENT...HIGH TEMPERATURES INTO THE MID 80S...AND DRY VEGETATION... WILL COMBINE TO CREATE EXTREME FIRE WEATHER CONDITIONS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA BY AFTERNOON TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ WAA
000 WWUS83 KBIS 210144 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 844 PM CDT SAT SEP 20 2008 ...RED FLAG WARNING FOR SOUTHWEST AND WEST CENTRAL NORTH DAKOTA WILL BE ALLOWED TO EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... .THE RED FLAG WARNING FOR THIS EVENING WILL BE ALLOWED TO EXPIRE AS SCHEDULED. RISING RELATIVE HUMIDITIES AND WEAKENING WINDS OVER WESTERN NORTH DAKOTA WILL REDUCE THE RISK OF CRITICAL FIRE BEHAVIOR THROUGH SUNDAY. NDZ017-018-031>033-040-041-043-044-210245- /O.EXP.KBIS.FW.W.0035.000000T0000Z-080921T0200Z/ MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 844 PM CDT SAT SEP 20 2008 /744 PM MDT SAT SEP 20 2008/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING. THE RED FLAG WARNING FOR THIS EVENING WILL BE ALLOWED TO EXPIRE AS SCHEDULED. RISING RELATIVE HUMIDITIES AND WEAKENING WINDS OVER WESTERN NORTH DAKOTA WILL REDUCE THE RISK OF CRITICAL FIRE BEHAVIOR THROUGH SUNDAY. $$ SCHECK
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 20, 2:45 AM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 20, 2:45 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT SAT SEP 20 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... CONCERN TO START THE SHORT TERM IS THE CONDITIONS OVER PARTS OF WESTERN NORTH DAKOTA TODAY LEADING TO FIRE WEATHER ISSUES. FOR THE REST OF THE SHORT TERM CONCERN GOES TO THUNDERSTORM CHANCES. HIGH PRESSURE SLIDES FROM MANITOBA TOWARD THE GREAT LAKES TODAY AS LOW PRESSURE CONTINUES TO DEVELOP OVER THE ROCKIES IN RESPONSE TO THE LONG WAVE TROF OVER THE PACIFIC NORTHWEST. SURFACE GRADIENT INCREASES OVER THE NORTHERN PLAINS...RESULTING IN BETTER MIXING... WITH COOLER AIR OUT OF THE HIGH WORKING IN TO EASTERN NORTH DAKOTA. QUESTION OF HIGH TEMPERATURES TODAY IS...HOW FAR WEST THE COOLING INFLUENCE OF THE HIGH EXTENDS. HAVE OPTED TO RAISE TEMPERATURES OVER THE CENTRAL AS CONDITIONS ALOFT DO NOT SEEM TO SUPPORT GOING SO COOL...RELATIVELY SPEAKING. ALSO...NUMERICAL GUIDANCE UNDERESTIMATED THE WARMING OF FRIDAY...AND WILL EXPECT THAT TREND TO CONTINUE TODAY. IN THE SOUTHEAST FLOW TODAY HIGHER DEWPOINT AIR ADVECTS IN TO THE WEST. THIS WILL BE A POTENTIAL LIMITING FACTOR TO FIRE ISSUES THERE. HOWEVER...WITH 15 TO 30 MPH MIXING WIND DEVELOPING AT THE SURFACE...DRIER AIR SHOULD MIX DOWN. WILL UPGRADE GOING WATCH TO RED FLAG WARNING. ECMWF AND MRF AGREE ON BREAKING DOWN THE H5 RIDGE SUNDAY AFTERNOON ALLOWING SHORT WAVE ENERGY INTO THE WEST. POSITIONING OF SURFACE AND MID LEVEL FEATURES IS VERY SIMILAR. ATMOSPHERE DESTABILIZES SUNDAY AFTERNOON AS HIGHER DEWPOINT AIR CONTINUES TO ADVECT IN...AND SHORT WAVE ENERGY APPROACHES...TRIGGERING THUNDERSTORMS WEST BY AFTERNOON. THE SURFACE FRONT IS SLOW TO MOVE ACROSS THE STATE AND A SERIES OF SHORT WAVES PASSING THROUGH THE TROF WILL ACT TO PROLONG RAIN CHANCES INTO TUESDAY. STRONG WARNING AHEAD OF THE FRONT SHOULD PUSH TEMPERATURES INTO THE 80S MOST AREAS ON SUNDAY...COOLER WITH THE FRONTAL PASSAGE MONDAY ...AND PROGRESSIVELY COOLER BEHIND IT FOR TUESDAY...BUT STILL ABOUT NORMAL. && .LONG TERM...WEDNESDAY THROUGH SATURDAY... TO START THE PERIOD THE ECMWF SHOWS A STRONGER SHORTWAVE TROUGH ACROSS THE GREAT LAKES THAN THE GFS. PLUS AN OFFSHOOT SHORTWAVE IS AMPLIFIED MORE WITH THE ECMWF THAN THE GFS DURING THIS SAME TIME ON WEDNESDAY. SLIGHT CHANCE FOR POPS CONTINUE FOR EARLY WEDNESDAY. BEYOND THIS TIME FOR THURSDAY THE FLOW BECOMES MORE ZONAL ACROSS THE NORTHERN TIER OF THE COUNTRY WHICH CONTINUES INTO FRIDAY. WEAK SHORTWAVE ENERGY DOES CLIP THE FAR NORTH ON FRIDAY BUT WILL NOT MENTION ANY CHANCE FOR PRECIPITATION THEN. FOR SATURDAY THE PATTERN CONTINUES WITH MAINLY WESTERLY UPPER FLOW WITH WEAK RIDGING DEVELOPING IN THE NORTHERN ROCKIES AS PER THE ECMWF MODEL. THE GFS KEEPS MAINLY A WESTERLY UPPER FLOW. OVERALL TEMPERATURES WILL CONTINUE WARM WITH A SLIGHT CHANCE FOR RAINFALL ON WEDNESDAY. && .AVIATION... NO REAL AVIATION CONCERNS TODAY. EXPECT SOME MID LEVEL CLOUD COVER LATE TODAY AT OR ABOVE 12,000 FEET WITH A SOUTHEASTERLY FLOW DEVELOPING IN MOST AREAS. SO MAINLY VFR CONDITIONS. && .FIRE WEATHER... FOR THE SOUTHWEST AND WEST CENTRAL TODAY...WIND SPEEDS OF 15 TO 30 MPH...TEMPERATURES IN THE MID 80S...AND RELATIVE HUMIDITY OF 15 TO 25 PERCENT...WILL CAUSE EXTREME FIRE WEATHER CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON CDT / 11 AM MDT / UNTIL 9 PM CDT / 8 PM MDT / TODAY FOR NDZ017-018-031>033-040-041-043-044...BASICALLY SOUTHWEST AND WEST CENTRAL NORTH DAKOTA. && JPM/VJ
Hazardous weather outlook, Sep 19, 4:17 AM MDT, 23 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 517 AM CDT FRI SEP 19 2008 NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-201030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 517 AM CDT FRI SEP 19 2008 /417 AM MDT FRI SEP 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHERN AND CENTRAL NORTH DAKOTA SUNDAY NIGHT...AND MONDAY THROUGH THURSDAY. SEVERE WEATHER IS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017-018-031>033-040-041-043-044-201030- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 517 AM CDT FRI SEP 19 2008 /417 AM MDT FRI SEP 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE POTENTIAL FOR EXTREME FIRE CONDITIONS SATURDAY AFTERNOON AND EVENING ACROSS SOUTHWEST AND WEST CENTRAL NORTH DAKOTA. THE POTENTIAL EXISTS BECAUSE OF SOUTHEAST WINDS OF 20 TO 30 MPH...LOW RELATIVE HUMIDITIES AND VERY DRY PASTURE CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHWEST AND WEST CENTRAL NORTH DAKOTA SUNDAY NIGHT...AND MONDAY THROUGH THURSDAY. SEVERE WEATHER IS UNLIKELY AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ABELING
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.